Washington, 2013

Wildfire in Washington, August 20, 2013

August 20, 2013 · NWS OTX · 1 event in 1 county or zone

A small wildfire quickly grew to 51 acres along Depot Springs Road in south Spokane County due to breezy winds. The fire burned through tall grass, meadows, and timber patches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A small wildfire quickly grew to 51 acres along Depot Springs Road in south Spokane County due to breezy winds. The fire burned through tall grass, meadows, and timber patches. The fire began between Spangle and Cheney around 1200 PST and was contained by 1600 PST. Five homes were threatened but none were burned. Two miles of new fencing was burned in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 20, 10:06 AM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 10:06 AM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1106 AM PDT Tue Aug 20 2013

.SYNOPSIS...
The weather will be warm and dry through Thursday morning. Chances
for showers and thunderstorms will increase Thursday night into
Friday as a moist upper level disturbance tracks across southeast
Washington into the Idaho Panhandle. A moist flow pattern will
continue Saturday into early next week. Widely scattered
thunderstorms will be possible Saturday, Sunday, and Monday.

&&

.DISCUSSION...

There is little to change regarding the forecast for today. We are
expecting a little less wind than yesterday and temperatures
generally comparable or a bit cooler. The upper level disturbance
responsible for the breezy conditions yesterday has tracked into
the central Canadian prairies leaving a weak/low amplitude upper
ridge over the Pacific Northwest for today.

For the next couple of days, our main focus will be on the
potential for showers and thunderstorms in the Thursday/Friday
time frame. Most of the 12z model guidance is in, and our
confidence is growing that a significant night-time lightning
episode will occur Thursday night into Friday morning. The track
of the upper low moving up from the California coast will put
Southeast Washington and the Idaho Panhandle in a favorable
position for thunderstorms. We will continue to diagnose the model
data today to attempt to determine how abundant the lightning will
be, how much rain will accompany the storms, and how far west the
threat for lightning will extend.

&&

.AVIATION...
18Z TAFS: Mainly clear skies and light winds are anticipated
through 18z Wednesday over the Inland Northwest. An active
wildfire north of Leavenworth, Washington may produce some smoke
into the Wenatchee area. We expect a prevailing northwest wind
through Wednesday morning, which could push smoke from that fire
toward Wenatchee. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  54  87  60  90  60 /   0   0   0   0   0  20
Coeur d'Alene  80  49  87  55  89  55 /   0   0   0   0  10  20
Pullman        81  44  88  49  90  49 /   0   0   0   0  10  30
Lewiston       91  56  94  62  96  62 /   0   0   0  10  20  30
Colville       85  45  90  50  93  50 /   0   0   0   0   0  10
Sandpoint      79  44  85  46  87  46 /   0   0   0   0   0  20
Kellogg        79  53  86  55  88  55 /   0   0   0   0  10  20
Moses Lake     86  57  91  58  94  60 /   0   0   0   0   0  10
Wenatchee      84  58  90  63  93  65 /   0   0   0   0   0   0
Omak           86  55  91  58  94  58 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 20, 4:08 AM PST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT TUE AUG 20 2013

IDZ001>004-026-027-WAZ031>033-036-037-211215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
508 AM PDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS THURSDAY NIGHT
THROUGH FRIDAY MORNING OVER THE IDAHO PANHANDLE AND THE EASTERN
THIRD OF WASHINGTON. THE MAIN CONCERN WITH THESE THUNDERSTORMS
WILL BE THE POTENTIAL NEW WILDFIRE IGNITIONS FROM LIGHTNING.

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE IDAHO PANHANDLE
AND EASTERN WASHINGTON SATURDAY NIGHT...SUNDAY...AND POSSIBLY
MONDAY.

WAZ034-035-038-041>044-211215-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
508 AM PDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN THIS WEEKEND INTO EARLY NEXT WEEK LOOKS
FAVORABLE FOR THUNDERSTORMS. AT THIS TIME...SUNDAY AND MONDAY
COULD BE POTENTIALLY ACTIVE THUNDERSTORM DAYS OVER CENTRAL AND
NORTH CENTRAL WASHINGTON...INCLUDING THE NORTH WASHINGTON
CASCADES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Spokane Area

When
August 20, 12:00 PM PST to 5:00 PM PST
Where
Spokane Area forecast zone
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472078.